Alert archive / Wyoming / Special Weather Statements in 2011

Special Weather Statement, NWS Riverton, WY

August 31, 2011

NWS Riverton, WY issued this special weather statement at Aug 31, 2011, 3:41 AM MDT. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2011, 3:41 AM MDT (09:41 UTC)
Expired
Aug 31, 2011, 4:30 AM MDT
In force
49 min
Issued by
NWS Riverton, WY

The radar

The Billings radar (KBLX), 202 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2011-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2011-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
3815 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WWUS85 KRIW 310941
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
341 AM MDT WED AUG 31 2011

WYZ001-311030-
YELLOWSTONE NATIONAL PARK WY-
341 AM MDT WED AUG 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARK AND NORTHWESTERN
TETON COUNTIES IN NORTHWEST WYOMING UNTIL 430 AM MDT...

AT 337 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MYSTIC FALLS...OR 20 MILES
SOUTHEAST OF WEST YELLOWSTONE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LOWER BASIN LAKE...FOUNTAIN PAINT POT...CRAIG PASS...GOOSE LAKE AND
GRAND LOOP RD MADISON TO GRANT AROUND 350 AM MDT.
GRAND LOOP RD LAKE TO CANYON...UPPER FALLS...LOWER FALLS...CANYON...
MUD VOLCANO...CASCADE LAKE AND GREBE LAKE AROUND 415 AM MDT.
DUNRAVEN PASS AROUND 420 AM MDT.
MOUNT WASHBURN AROUND 425 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4495 11037 4469 11004 4423 11089 4444 11106
TIME...MOT...LOC 0941Z 230DEG 41KT 4443 11088

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 31, 3:25 AM MDT, 16 minutes earlier.

Area forecast discussion, Aug 31, 3:25 AM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
325 AM MDT WED AUG 31 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

LONGWAVE TROUGH ALONG THE WEST COAST THIS MORNING WITH A SHORTWAVE
ROUNDING THE BASE OVER OREGON.  THE TROUGH WILL MOVE INLAND AS THE
SHORTWAVE LIFTS NORTHEAST TODAY OVER IDAHO AND MONTANA.  THE JET
OVERHEAD WILL STRENGTHEN WITH THE SURFACE GRADIENT TIGHTENING AS LEE
TROUGH BUILDS IN.  IT WILL BECOME QUITE WINDY ACROSS THE ENTIRE AREA
TODAY WITH RH'S DIPPING INTO THE LOWER TO MID TEENS.  THIS
COMBINATION WILL MAKE FOR SOME EXTREME FIRE WEATHER CONDITIONS
ACROSS MUCH OF SOUTHWEST AND CENTRAL WYOMING THIS AFTERNOON AND
EVENING.  NUMEROUS RED FLAG WARNINGS ARE IN EFFECT FROM NOON THROUGH
8 PM TODAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE
MOST AREAS AS THE SHORTWAVE LIFTS THROUGH.  GUSTY WINDS AND
LIGHTNING WILL BE THE MAIN THREATS.  SURFACE LOW WILL MOVE INTO THE
DAKOTAS LATE THIS AFTERNOON AND EVENING WITH A FRONT MOVING INTO
NORTHERN WYOMING AROUND 00Z.  MODELS IN DISAGREEMENT ON HOW FAR
SOUTH TO TAKE THE FRONT.  NAM TAKES IT UP TO THE DIVIDE WHILE THE
GFS ONLY TAKES THROUGH THE BIG HORN BASIN AND JOHNSON COUNTY.  AND
ON THURSDAY...THE GFS BRINGS THE WIND BACK INTO FREMONT AND NATRONA
COUNTIES...WHILE THE NAM KEEPS THE FRONT BANKED IN.  WILL SIDE WITH
THE NAM FOR NOW GIVEN PAST PERFORMANCE...BUT WILL NEED TO BE
WATCHED.  THE SOUTH AND EVEN THE CENTRAL...IF THE GFS PANS
OUT...WILL LIKELY NEED FIRE WEATHER HIGHLIGHTS.  BEHIND THE
FRONT...MUCH COOLER AND HUMID AIR WILL MOVE IN WITH SOME LOW CLOUDS
POSSIBLE.  THE TROUGH MOVES THROUGH IN THE AFTERNOON AND EVENING.
SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT THURSDAY AND
THURSDAY EVENING.  A STRONG STORM CANT BE RULED OUT AHEAD OF THE
TROUGH WITH THE DYNAMICS AHEAD OF THE TROUGH.  MIN TEMPS FRIDAY
MORNING WILL BE IN THE 30S AND 40S...WITH EVEN SOME UPPER 20S IN THE
WEST VALLEYS AND MOUNTAINS.  AREAS OF FROST ARE CERTAINLY POSSIBLE
THERE.  WINDS PICK BACK UP FRIDAY AS A CLIPPER MOVES THROUGH MONTANA
AND THE DAKOTAS.  TEMPERATURES WILL BE BELOW NORMAL FRIDAY AND
FRIDAY NIGHT AS WELL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
DRY AND COOLER WEATHER IS FORECAST FOR SATURDAY. A WARMING TREND
FOLLOWS SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS RETURN TO THE
WEST ON MONDAY...SPREADING INTO CENTRAL WYOMING ON TUESDAY.

MEDIUM-RANGE GLOBAL MODELS SHOW GOOD AGREEMENT THROUGH MONDAY WITH
INCREASING SPREAD TUESDAY AND WEDNESDAY.  ALL MODELS AMPLIFY PATTERN
OVER NORTH AMERICAN AND NORTHEAST PACIFIC THROUGH THIS PERIOD WITH
DEEP ALEUTIAN LOW ESTABLISHED BY 12Z MONDAY AND DOWNSTREAM RIDGE
OVER WESTERN CANADA OVER SOUTHERN ROCKIES UPPER HIGH. MODELS
BEGINNING TO CONVERGE WITH ESTABLISHING BLOCKING HIGH OVER THE
NORTHWEST U.S./WESTERN CANADA TUESDAY AND WEDNESDAY BUT SHOW A
SIGNIFICANT DEGREE OF SPREAD EAST OF THE ROCKIES.  00Z ECMWF BRINGS
ENERGY DIVING DOWN FRONT SIDE OF NW RIDGE MUCH FURTHER WEST THAN
GFS...THE ECMWF CLOSING OFF AN UPPER LOW OVER EASTERN WYOMING ON
WEDNESDAY.  GFS KEEPS THIS ENERGY FURTHER EAST WITH A DEEPER TROUGH
OVER THE EASTERN U.S. WHILE KEEPING UPPER HIGH OVER SOUTHERN ROCKIES
INTACT.  PREFERENCE IS FOR THE GFS OVERALL BUT CONFIDENCE IS LOW
BEYOND MONDAY.

&&

.AVIATION...

VFR CONDITIONS WILL OCCUR TODAY AND TONIGHT. ISOLATED SHOWERS AND
STORMS WILL OCCUR OVER THE WEST THIS MORNING THROUGH 18Z. THEN ISOLATED
SHOWERS AND STORMS ARE FORECAST AFTER 18Z THROUGH 06Z. GUSTY OUTFLOW
WIND WILL BE THE PRIMARY THREAT FROM THE AFTERNOON ACTIVITY. EXPECT
WIND SPEEDS TO INCREASE OVER THE AREA AFTER 16Z WITH GUSTY SURFACE
WIND THROUGH 02Z. THEN THE WIND WILL GRADUALLY DECREASE AT LOWER
ELEVATIONS AFTER 02Z. A WIND SHIFT TO THE NORTH WILL ENTER NORTHERN
WY AFTER 02Z...PUSHING SOUTH THROUGH 06Z.

&&

.FIRE WEATHER...

CRITICAL FIRE WEATHER DAY FOR MUCH OF WESTERN AND CENTRAL WYOMING
ESPECIALLY THIS AFTERNOON AND EVENING.  AN APPROACHING TROUGH WILL
BRING VERY WINDY CONDITIONS ALONG WITH LOW RH'S IN THE MID TO LOWER
TEENS.  RED FLAG WARNINGS ARE IN EFFECT FOR ALL AREAS EXCEPT
140...414...415 AND 416 FROM NOON TIL 8 PM TODAY.  EVEN THESE AREAS
NOT IN THE WARNING WILL SEE THE STRONG WINDS...THOUGH RH'S WILL BE
SOMEWHAT HIGHER HERE. HOWEVER...THE FIRE WEATHER DANGER WILL BE
QUITE HIGH.  THUNDERSTORM COVERAGE WILL BE ISOLATED TODAY WITH
STRONG OUTFLOWS AND LIGHTNING POSSIBLE.  A COLD FRONT WILL MOVE INTO
THE NORTH TONIGHT AND POSSIBLY INTO THE CENTRAL...EAST OF THE
DIVIDE.  GUSTY WINDS AHEAD OF THE FRONT WILL CONTINUE THURSDAY
ACROSS THE WEST AND SOUTH...AND POTENTIALLY IN THE CENTRAL...AS
THERE IS UNCERTAINTY INTO HOW FAR SOUTH THE FRONT PROGRESSES
THURSDAY MORNING.  FIRE WEATHER HIGHLIGHTS WILL LIKELY BE NEEDED
OVER THE SOUTH AND POSSIBLY THE CENTRAL.  THE TROUGH WILL MOVE
ACROSS THE STATE THURSDAY AFTERNOON AND EVENING.  A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT.  CHILLY AIR MOVES IN
WITH AREAS OF FROST LIKELY OVER THE WEST FRIDAY MORNING.  A CLIPPER
SYSTEM MOVES ACROSS MONTANA FRIDAY...WITH WINDS INCREASING ONCE
AGAIN.  WITH VERY DRY AIR STILL IN PLACE...WILL SEE THE FIRE WEATHER
DANGER REMAIN HIGH...ESPECIALLY SOUTH AND CENTRAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING
WYZ275>283-285>289-300.

&&

SHORT TERM...TWB
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Aug 30, 8:15 PM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
815 PM MDT TUE AUG 30 2011

WYZ001>020-022>030-311200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
815 PM MDT TUE AUG 30 2011

...FIRE WEATHER WATCH FOR ALL OF SOUTHWEST AND CENTRAL WYOMING
WEDNESDAY AFTERNOON AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MAINLY WESTERN
WYOMING...ESPECIALLY DURING THE EVENING HOURS.
STRONG WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...ISOLATED THUNDERSTORMS.  INCREASED FIRE DANGER DUE TO
VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND WINDY CONDITIONS.

THURSDAY...SCATTERED THUNDERSTORMS NORTH AND CENTRAL.  SOME
STRONGER STORMS ARE POSSIBLE.  INCREASED FIRE DANGER SOUTH WITH
STRONG...MAINLY DRY COLD FRONT PASSAGE.

FRIDAY...INCREASED FIRE DANGER SOUTH AND CENTRAL DUE TO WARM
TEMPERATURES...LOW RELATIVE HUMIDITY AND WINDY CONDITIONS.

MONDAY...ISOLATED THUNDERSTORMS SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 31, 2:00 AM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
200 AM MDT WED AUG 31 2011

WYZ012-013-023-024-310900-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-
200 AM MDT WED AUG 31 2011

A FEW THUNDERSTORMS WILL PUSH ACROSS THE NORTHERN STAR VALLEY AND
SOUTHERN JACKSON HOLE VALLEY THROUGH 4 A.M.  THESE STORMS WILL
MAINLY TRACK EAST BETWEEN ETNA AND SOUTH JACKSON.  THE MAIN HAZARD
WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

AEM
Special weather statement, Aug 31, 3:41 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
341 AM MDT WED AUG 31 2011

WYZ001-311030-
YELLOWSTONE NATIONAL PARK WY-
341 AM MDT WED AUG 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARK AND NORTHWESTERN
TETON COUNTIES IN NORTHWEST WYOMING UNTIL 430 AM MDT...

AT 337 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MYSTIC FALLS...OR 20 MILES
SOUTHEAST OF WEST YELLOWSTONE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LOWER BASIN LAKE...FOUNTAIN PAINT POT...CRAIG PASS...GOOSE LAKE AND
GRAND LOOP RD MADISON TO GRANT AROUND 350 AM MDT.
GRAND LOOP RD LAKE TO CANYON...UPPER FALLS...LOWER FALLS...CANYON...
MUD VOLCANO...CASCADE LAKE AND GREBE LAKE AROUND 415 AM MDT.
DUNRAVEN PASS AROUND 420 AM MDT.
MOUNT WASHBURN AROUND 425 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4495 11037 4469 11004 4423 11089 4444 11106
TIME...MOT...LOC 0941Z 230DEG 41KT 4443 11088

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:20 AM MDTRed Flag WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more18 hr
Aug 31, 12:56 PM MDTSpecial Weather StatementRIWFremont49 min
Aug 31, 2:05 PM MDTSpecial Weather StatementRIWTeton40 min
Aug 31, 3:22 PM MDTSpecial Weather StatementRIWSweetwater38 min
Aug 31, 3:23 PM MDTSpecial Weather StatementRIWBig Horn52 min
Aug 31, 3:36 PM MDTSpecial Weather StatementRIWSweetwater39 min
Aug 31, 4:21 PM MDTSpecial Weather StatementRIWPark24 min
Aug 31, 5:18 PM MDTSpecial Weather StatementRIWNatrona42 min

Nearby

Special Weather Statements in Wyoming, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.